Colorado, 2009Hail and Damaging Winds in Colorado, August 24, 2009
August 24, 2009 · NWS GLD · 8 events in 1 county or zone
Strong thunderstorms moved east across Kit Carson county during the afternoon producing large hail and damaging winds. Several sheds and tree limbs were reported down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved east across Kit Carson county during the afternoon producing large hail and damaging winds. Several sheds and tree limbs were reported down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 2:33 PM MST, 27 minutes earlier.
Area forecast discussion, Aug 24, 2:33 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT MON AUG 24 2009
.DISCUSSION...
300 PM MDT MON AUG 24 2009
FORECAST CHALLENGE IS THE POSSIBILITY OF THUNDERSTORMS EACH DAY
THROUGH THE MIDDLE OF THE WEEK AS THERE IS ANOTHER BRIEF PERIOD OF
ACTIVE WEATHER BEFORE THE NEXT RIDGE OF HIGH PRESSURE AMPLIFIES
OVER THE WESTERN U.S. LATE IN THE WEEK.
THE SURFACE TROUGH MOVES EAST THIS EVENING WITH A COLD FRONT TO
FOLLOW OVERNIGHT AS A COUPLE WAVES EMBEDDED IN THE UPPER LEVEL
SOUTHWEST FLOW LIFT ACROSS THE CENTRAL HIGH PLAINS. THIS SHOULD
BRING A ROUND OF THUNDERSTORMS MAINLY TO THE WESTERN SECTIONS OF
THE FORECAST AREA THIS EVENING THAT SHOULD REDEVELOP AGAIN
TOMORROW AND BE MORE WIDESPREAD DURING TUESDAY EVENING AND
OVERNIGHT AS THE UPPER FLOW TURNS MORE WESTERLY AND A TROUGH MOVES
EAST OF THE ROCKIES AND ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS BY LATE WEDNESDAY.
EXPECT THE UPPER TROUGH AXIS AND SURFACE TROUGH TO BE MAINLY EAST
OF THE FORECAST AREA BY WEDNESDAY EVENING...SO SHOULD SEE A
DECREASE IN THUNDERSTORM COVERAGE BY WEDNESDAY EVENING.
AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. AND THE UPPER
FLOW TURNS MORE NORTHWESTERLY OVER THE TRI-STATE REGION...EXPECT A
PERIOD OF DRY WEATHER FROM THURSDAY THROUGH SUNDAY WITH THE NEXT
POSSIBILITY OF THUNDERSTORMS ON SUNDAY NIGHT AS ANOTHER SHORT WAVE
TROUGH IS TRANSPORTED THROUGH THE REGION AND THERE APPEARS TO BE A
GOOD SOUTHEAST FETCH O0F RETURN FLOW MOISTURE MAKING ITS WAY BACK
INTO THE CENTRAL HIGH PLAINS BY THAT TIME PERIOD.
TEMPERATURES THROUGH MOST OF THE FORECAST PERIOD WILL REMAIN
SOMEWHAT SIMILAR WITH HIGHS IN THE 80S AND LOWS IN THE 50S ONCE
THE FRONT MOVES THROUGH THE REGION OVERNIGHT TONIGHT.
LOCKHART
&&
.AVIATION...
1130 AM MDT MON AUG 24 2009
FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED THROUGH THE FCST
PERIOD AT BOTH TERMINALS...KGLD AND KMCK. THERE IS A SFC TROUGH OF
LOW PRESSURE CURRENTLY WORKING THROUGH THE TERMINALS. AT MCK I WENT
OUT THE DOOR WITH A NORTHWEST WIND FOR THE AFTERNOON PREVAILING
CONDITION SINCE THE CURRENT SOUTHWEST FLOW WILL BE SHORT LIVED PRIOR
TO THE PASSAGE OF THE TROUGH. THE TROUGH WILL BECOME THE FOCUS FOR
ISOLATED TSRA LATE THIS AFTERNOON. FOR THIS ISSUANCE I INCLUDED
SCTCB TO REFLECT THIS. ANY STORMS NEAR THE TERMINALS WILL BE HIGH
BASED AND CAPABLE OF PRODUCING GUSTY WINDS.
05
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 24, 9:30 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON AUG 24 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON AUG 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON...MAINLY
WEST OF HIGHWAY 27. CHANCES FOR THUNDERSTORMS WILL CONTINUE TONIGHT
WITH THE HIGHEST PROBABILITIES NORTH OF INTERSTATE 70.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Kit Carson
- When
- August 24, 3:00 PM MST
- Where
- Kit Carson County, 6 mi SSW of Stratton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.220, -102.643
Thunderstorm wind broke 4 inch limbs off trees, blew the top off a grain bin and blew down a shop door.
Hail, Kit Carson
- When
- August 24, 3:05 PM MST
- Where
- Kit Carson County, 7 mi S of Stratton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.199, -102.600
Thunderstorm Wind, Kit Carson
- When
- August 24, 3:05 PM MST
- Where
- Kit Carson County, 7 mi S of Stratton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.199, -102.600
Thunderstorm winds snapped a 5-inch diameter live tree branch.
Hail, Kit Carson
- When
- August 24, 3:15 PM MST
- Where
- Kit Carson County, 4.28 mi SSE of Stratton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.240, -102.580
Hail, Kit Carson
- When
- August 24, 3:39 PM MST
- Where
- Kit Carson County, 6.77 mi NNE of Bethune
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -102.420
A peak wind gust of 49 mph was also measured.
Hail, Kit Carson
- When
- August 24, 3:50 PM MST
- Where
- Kit Carson County, 7.41 mi NNE of Bethune
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -102.420
Spotter reported some hail drifts, and a measured wind gust of 50 mph.
Thunderstorm Wind, Kit Carson
- When
- August 24, 3:50 PM MST
- Where
- Kit Carson County, 4.65 mi NW of Burlington Arpt
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $34,000
- Reported by
- Public
- Coordinates
- 39.360, -102.350
Two sheds were blown over by strong thunderstorm winds, killing two calves. One of the sheds was of steel construction. Several barns suffered roof damage or partial loss at a local dairy farm.
Thunderstorm Wind, Kit Carson
- When
- August 24, 3:55 PM MST
- Where
- Kit Carson County, 5.87 mi N of Burlington Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.405, -102.281
Center pivot sprinkler system overturned.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 24, 2009$155,000 · 1.5 in hail · 1 event
- Damaging Winds in Kansas, August 24, 2009$15,000 · 61 kt wind · 3 events
- Lightning Strike in New Mexico, August 24, 20091 injured · 1 event
- Lightning Strike in Utah, August 24, 20091 injured · $5,000 · 1 event
- Hail and Damaging Winds in Virginia, August 24, 2009$8,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 24, 200952 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 24, 200960 kt wind · 2 events
- Flash Flood and Damaging Wind in Nebraska, August 24 to 25, 2009$5,000 · 61 kt wind · 2 events
- Damaging Wind in Maryland, August 24, 200952 kt wind · 1 event
- Hail in North Dakota, August 24, 20091 in hail · 1 event
- Heavy Rain in Puerto Rico, August 24, 20091 event
- Flash Flood in Idaho, August 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191571, 186072, 186078, 186073, 186074, 186076, 186077, 191810.